Texas, 2023

Drought in Texas, December 1 to 31, 2023

December 1 to 31, 2023 · NWS SHV · 3 events in 3 counties and zones

Severe (D2) to Exceptional (D4) drought conditions persisted across parts of Deep East Texas throughout the month of December. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Exceptional (D4) drought conditions persisted across parts of Deep East Texas throughout the month of December. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly higher during the fall and early winter season months. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 30, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1046 PM CST Thu Nov 30 2023

...New AVIATION...

.UPDATE...
Issued at 911 PM CST Thu Nov 30 2023

Southerly winds ahead of an approaching cold front have remained
below Wind Advisory criteria this evening. Latest hires model
guidance suggests that wind speed values will remain nearly steady
through the remainder of the evening before further diminishing
overnight. Therefore, went ahead and cancelled the Wind Advisory
that was previously in effect.

With lighter winds across the region, fog generated by either
heavy drizzle or moisture pooling ahead of the front may be
possible areawide overnight. Although cloud-cover would normally
serve as a deterrent to fog, many of the hires solutions continue
to support patchy fog development across the entire region.
Therefore, went ahead and expanded fog coverage across all of the
ArkLaTex through daybreak.

Cold front is forecast to move across the region late tonight
through daybreak Friday. Front is currently across eastern
Oklahoma into Central Texas. Weak convection ahead of the front
near Durant may hold together long enough to affect McCurtain
county as well as adjacent counties in Arkansas and Texas.
Therefore, went ahead and added pops across these areas through
the early morning hours to cover any additional convection that
may try to form. Update is already out. /05/

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 229 PM CST Thu Nov 30 2023

It is 67 degrees last hour in Lufkin with lower 60s up to Center
as well with SE winds. However, most of our Four-State area
remains much cooler in the 50s and 49 degrees in El Dorado for
the coolest. Not much has changed as we look forward through this
evening. Windy conditions just about area wide with gusts
warranting a Wind Advisory for our Parishes primarily, but also
including Sabine County for Toledo Bend Country this evening only.

The SPC has peeled back on our severe threat, but we have kept
some maybe severe for our southern most tier of TX counties
nearest to their Slight Risk area. It is still looking as though
the warm front will just edge into play. Looking at the KSHV
Doppler radar, the greatest concentration of thunderstorms remains
elevated over our I-30 corridor with some small hail reports so
far. The short wave energy near DFW will be arriving in our area
with a negative tilt as the parent low is seen well on water vapor
over the TX/OK panhandles now. It's just been weak instability in
all this cool air.

The WPC continues their Marginal ERO for us, but looks like we
should handle all of what falls with good measure. The winds will
slack gustiness after midnight, but still remain on the high side
for fog formation, but not advection. The warm air over cool
ground will keep at least 2-6SM mist and fog around for the
overnight and maybe worse where sheltered. Our winds will slowly
spin the dial from SE to S and SW overnight. Looking for the weak
frontal passage shifting to W/NW in the daylight hours early on
Friday. We will trend cooler in time, but the 850/700mb surface
will see a new low slide up along the slow moving frontal boundary
bringing some additional showers of needed rainfall through the
Parishes especially. /24/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 229 PM CST Thu Nov 30 2023

By daybreak Saturday morning, the sfc cold front should be just
east of the region with the back edge of convection still
lingering over our SE zones. Elevated moisture will persist
through late Saturday into Saturday night as SW flow aloft
prevails while the sfc front is expected to slow its eastward
progression near/along the MS River. Therefore, cannot rule out
some isolated convection still possibly extending into Saturday
afternoon and evening across our SE zones. Beyond that, a dry
forecast is expected for the latter half of the weekend with high
temperatures pushing well into the 60s and even some lower 70s for
afternoon highs on Saturday and Sunday.

A dry forecast will persist throughout much of next week as NW flow
aloft prevails with a pair of weak cold frontal passages. If nothing
else, these fronts will serve to reinforce the dry air mass in place
with cool overnight temperatures in the 30s and 40s and mild daytime
highs generally ranging through the 60s each afternoon. In terms of
early December climatology, this is right about where we should be
in the temperature department. /19/

&&

.AVIATION...
(06Z TAFS)
Issued at 1036 PM CST Thu Nov 30 2023

A cold front will move across the region tonight with a line of
showers along and ahead of it bringing VCSH conditions to mainly
TXK/ELD/MLU terminals. Conditions forecast to improve by
daybreak. Southerly winds up to 10 knots across most sites tonight
to become northwest after 01/12Z following frontal passage.
MVFR/IFR ceilings tonight to persist through 01/18Z with
conditions becoming VFR therafter. However, MVFR ceilings to
return to LFK after 02/00Z. Otherwise, northwest winds up to 5
knots expected through 02/06Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  55  68  47  70 /  80  10  40  10
MLU  52  74  54  69 /  90  20  80  20
DEQ  46  60  38  64 / 100   0  10   0
TXK  50  62  42  65 /  90  10  20  10
ELD  50  67  44  67 /  90  10  40  10
TYR  50  62  44  70 /  70  10  10  10
GGG  51  65  45  70 /  80  10  30  10
LFK  57  69  51  72 /  60  30  50  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....19
AVIATION...05
Hazardous weather outlook, Nov 30, 2:14 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
214 PM CST Thu Nov 30 2023

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165-166-011830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
214 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma, east Texas and northeast
Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will continue through tonight with a low
end risk of a few strong to marginally severe storms. Some of these
more intense storms could produce some hail, but this is expected to
remain an isolated threat. There may also be periods of moderate to
heavy rainfall through tonight, but flooding does not appear likely
at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

LAZ001>006-010>014-017>022-TXZ167-011830-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-
214 PM CST Thu Nov 30 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will continue through tonight with a low
end risk of a few strong to marginally severe storms. Some of these
more intense storms could produce some hail and damaging wind gusts,
but these threats are expected to remain isolated. There may also be
periods of moderate to heavy rainfall through tonight, but flooding
does not appear likely at this time. Lastly, expect increasing wind
speeds ahead of the approaching cold front this evening. Therefore, a
Wind Advisory is in effect from 6 PM through midnight for our North
Louisiana parishes and Sabine County in East Texas. Wind gusts may
reach between 30-40 mph before decreasing by early Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain may continue across portions of Deep East Texas, along with
portions of Central and Northeast Louisiana through early Saturday
morning. Otherwise, dry conditions will return Sunday and continue
through the first half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Sabine

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Drought Monitor
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Drought Monitor
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151469, 1151470, 1151471.